Q. I have an 18 year old female with a history of depression who had been stable on citalopram. She had never had a manic/hypomanic episode. She complained of diminished libido and chose to switch to bupropion rather than add a medication to address it. We decided to start bupropion and taper citalopram gradually from 20 mg daily. She called me two weeks later. She reported since she started bupropion she has been experiencing palpitation, in addition to feeling depressed, tearful, irritable, with racing thoughts, increased rate of speech, and her sleep schedule which was previously well regulated has flipped (sleeps 7AM-2PM). My suspicion for discontinuation syndrome is low since we went from citalopram 20 daily to 10 mg daily. I am suspicious this may be a mixed episode. I am at a crossroads here. I am aware of the risks of antidepressants in youth and the possibility that adolescent depression could be an early sign of bipolar disorder. I am not sure if I should declare this bipolar illness or not based on one such observation. What are your thoughts?
PL. You certainly can get serotonin discontinuation syndrome even with a dose change, rather than full discontinuation. Thus going from 20 mg/d of citalopram to 10 mg/d can cause these symptoms, which could be in part serotonin withdrawal symptoms. However, usually racing thoughts and increased speech are not part of serotonin withdrawal syndrome, and certainly not decreased need for sleep. So this could be a mixed/manic episode.
It is an interesting observation, well documented, that antidepressants cause mania not only by being started (which is the usual case) but also by being stopped (which is much less common but occurs). In short, you can can have antidepressant-discontinuation mania.
In either case, antidepressant-induced mania or antidepressant-discontinuation mania, the problem is not the antidepressant per se. The antidepressant is unmasking the underlying biological susceptibility to mania, which is the definition of bipolar illness. If one has a biological susciptibility to mania, all it means is that manic episodes will occur with the right trigger, whereas they don’t occur in people without bipolar illness despite the same triggers.
In most people, the triggers are nonspecific: marrying, divorcing, working, not working…
In some people, the triggers are specific; sometimes the manic episodes only occur in the context of antidepressant use (usually starting them, sometimes stopping them). In such persons, manic episodes may never occur spontaneously, and thus if antidepressants are stopped and not used again, such persons will not have further manic episodes. This does not mean they don’t have bipolar illness; the DSM definition is false; the issue is not having manic episodes, rather it’s about being susceptible to having manic episodes. So you can see the person as having bipolar illness, even if they may not have any more spontaneous manic episodes.
However, you do not need to declare anyone as having bipolar illness. You don’t need to declare it because the patient already has manic-depressive illness, which you know means having unipolar depression. So the patient already has depressive episodes at young age. That’s enough to declare manic-depressive illness. It doesn’t matter if the subtype is unipolar or bipolar. The treatment is the same: prevention of future mood episodes with mood stabilizers, especially lithium. Other stabilizers like lamotrigine or carbamazepine or divalpreox may work also.
So in this case, the diagnosis would be unipolar depression with antidepressant-withdrawal related mixed mania. Which is the same thing as saying manic-depressive illness. The official DSM diagnosis, only relevant to the insurance company, is “major depressive disorder” or, equally legitimately, “bipolar disorder unspecified”. But the treatment decision is unaffected by the false DSM labels. The patient needs to prevent future mood episodes, and lithium is the most proven agent for that purpose. Given her young age, and long term renal risks (1-5% at 20 years) with lithium, you could consider lamotrigine as well. Continue the taper off citalopram and replace with lamotrigine or lithium at low dose (300-600 mg/d) if sufficient.